Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 86, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2018, 5:06 PM CDT for Roberts County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 5:06 PM CDT (22:06 UTC)
- Expired
- Jun 24, 2018, 5:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:10 PM CDT | TORNADO | 6 Sse Claire City, SD | BRIEF TOUCHDOWN ON THE GROUND FOR JUST A FEW SECONDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
700
WUUS53 KABR 242206
SVRABR
SDC109-242230-
/O.NEW.KABR.SV.W.0086.180624T2206Z-180624T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
506 PM CDT SUN JUN 24 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northwestern Roberts County in northeastern South Dakota...
* Until 530 PM CDT.
* At 506 PM CDT, a severe thunderstorm was located over Claire City,
or 11 miles north of Sisseton, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Claire City and Sica Hollow State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4570 9700 4573 9721 4579 9723 4593 9723
4593 9693
TIME...MOT...LOC 2206Z 182DEG 11KT 4582 9708
HAIL...1.00IN
WIND...60MPH
$$
TelkenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:48 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 24, 3:48 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 348 PM CDT Sun Jun 24 2018 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 348 PM CDT Sun Jun 24 2018 One upper level low pressure trough lifting north into North Dakota into the evening hours will take some of the showers and storms with it while another one was lifting into the southwest cwa late this afternoon. This one was bringing a more organized area of showers and storms and thus increased pops. Also, expect many of the showers/storms to dissipate with the loss of surface heating into the evening hours. Otherwise, a large upper level low pressure area to our southwest will move slowly east through tonight and Monday. This will wrap in more widespread showers and storms mainly to the eastern part of the cwa on Monday. Therefore, continued with likely/definite pops across this region. With the clouds and rainfall, Monday will be cool day with highs mainly in the 70s. .LONG TERM...(Monday Evening through Sunday) Issued at 348 PM CDT Sun Jun 24 2018 Low pressure will continue to meander out of SD/NE and into Minnesota Tuesday morning. Along with that, showers and the occasional weak thunderstorm will track across the area. Coverage generally looks to be fairly good in the eastern CWA. Additional wrap-around showers are expected to continue into Tuesday, also primarily in the eastern CWA. As a low over Manitoba begins to form and deepen towards the end of the week and into the weekend, multiple chances for showers and thunderstorms will once again be possible. Low confidence still exists in the exact timing and location of any potential precipitation. Temperatures for the week generally look to be around average to slightly above average. The exception being Thursday where temperatures look to reach near 90 across most of the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1231 PM CDT Sun Jun 24 2018 MVFR ceilings have lifted and VFR conditions have returned to all sites so far with the exception of KMBG. Showers and scattered weak thunderstorms are possible this afternoon and overnight into Monday morning. Lingering overnight showers will primarily affect the far eastern TAF site of KATY. MVFR ceilings are possible Monday morning for KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Telken AVIATION...Telken
Hazardous weather outlook, Jun 24, 3:54 AM CDT, 13 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 354 AM CDT Sun Jun 24 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 354 AM CDT Sun Jun 24 2018 /254 AM MDT Sun Jun 24 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No severe weather is expected with heat of the afternoon showers and thundershowers. .DAYS TWO THROUGH SEVEN...Monday through Saturday We are under an active pattern with several opportunities for moisture, however no threat for organized severe weather is evident at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Special weather statement, Jun 24, 4:31 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
431 PM CDT SUN JUN 24 2018
SDZ021-242215-
Grant SD-
431 PM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albee, or 12 miles south of Milbank, moving north at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Milbank, Ortonville, Big Stone City, Revillo, Stockholm, Twin Brooks,
La Bolt, Marvin, Albee and Big Stone Lake.
LAT...LON 4497 9662 4498 9668 4531 9700 4532 9700
4532 9647 4530 9645 4499 9645
TIME...MOT...LOC 2131Z 159DEG 10KT 4504 9657
TelkenSpecial weather statement, Jun 24, 5:00 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Aberdeen SD 500 PM CDT SUN JUN 24 2018 SDZ007-008-242245- Marshall SD-Roberts SD- 500 PM CDT SUN JUN 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND NORTHEASTERN MARSHALL COUNTIES UNTIL 545 PM CDT... At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near Claire City, or 9 miles north of Sisseton, moving north at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... New Effington, Claire City and Sica Hollow State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4570 9700 4571 9724 4593 9725 4593 9684 TIME...MOT...LOC 2159Z 201DEG 15KT 4579 9707 Telken
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:31 PM CDT | Special Weather Statement | ABR | Grant | 44 min |
| Jun 24, 4:38 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 37 min |
| Jun 24, 5:00 PM CDT | Special Weather Statement | ABR | Roberts | 45 min |
| Jun 24, 5:20 PM CDT | Special Weather Statement | ABR | Grant | 40 min |
| Jun 24, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 47 min |
| Jun 24, 5:36 PM CDT | Tornado Warning | ABR | Roberts | 24 min |
| Jun 24, 6:34 PM CDT | Areal Flood Warning | ABR | Grant | 6 hr |
| Jun 24, 6:39 PM CDT | Areal Flood Warning | ABR | Roberts | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.